Non–abuse-related overdoses of acetaminophen products have led to more than 78,000 emergency department (ED) visits per year, and the majority of these overdoses are intentional, according to a new study from the Centers for Disease Control and Prevention (Am J Prev Med 2011;40:585-592).

The study analyzed data from the National Electronic Injury Surveillance System from Jan. 1, 2006, through Dec. 31, 2007, to estimate the number of annual ED visits that occurred nationwide for non–abuse-related acetaminophen overdoses. ED visits related to abuse of acetaminophen products were not included in the study.

The study found three main causes for acetaminophen overdose among ED patients. Most overdoses (69.8%) were self-harm attempts, with the highest rate occurring among patients aged 15 to 24 years. Unsupervised ingestion by children younger than 6 years accounted for 13.4% of the overdose-related ED visits. The remaining 16.7% of overdoses were attributed to accidental misuse of over-the-counter products in order to achieve greater pain relief.

“Because these data are based on ED records, it is often difficult to determine exactly what motivated the patient—if they had a premeditated plan to end their life with an overdose or if the overdose was an impulsive act,” Daniel Budnitz, MD, medical officer at the Division of Healthcare Quality Promotion, said in a press release.

Taken correctly, acetaminophen is safe and effective, but the margin between a therapeutic and a dangerous dose is actually quite small. A toxic dose depends on the person’s age, weight and liver function, but in general, people should not take more than 4 g of acetaminophen per day, and taking 7 g or more can lead to a severe overdose if not treated. People who take acetaminophen continually should probably alternate with another pain medicine, like ibuprofen.

Individuals who have taken an overdose of acetaminophen should call the National Poison Control Center (1-800-222-1222), follow their advice and, if directed, go to the ED for an evaluation. The good news is that with prompt treatment, most patients fully recover.

—PPN Staff